Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 75, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 4:43 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2018, 4:43 PM CDT (21:43 UTC)
- Expired
- Oct 7, 2018, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greer County, OK, Jackson County, OK, Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 46 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 4:45 PM CDT | FLASH FLOOD | Altus, OK | MAJOR STREET FLOODING IN THE CITY OF ALTUS. |
| Oct 7, 6:00 PM CDT | FLASH FLOOD | 5 N Altus, OK | 9 INCHES OF WATER FLOWING OVER HWY 283. 5.6 INCHES OF RAINFALL MEASURED IN 3.5 HOURS. |
| Oct 7, 6:22 PM CDT | FLASH FLOOD | 8 E Roosevelt, OK | FLOOD WATERS FLOWING OVER HWY 19. REPORTED BY ROOSEVELT MAYOR. |
| Oct 7, 6:22 PM CDT | FLASH FLOOD | 8 S Roosevelt, OK | FLOOD WATERS FLOWING OVER HWY 183. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WGUS54 KOUN 072143
FFWOUN
OKC055-065-075-080045-
/O.NEW.KOUN.FF.W.0075.181007T2143Z-181008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
443 PM CDT SUN OCT 7 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Northeastern Jackson County in southwestern Oklahoma...
Kiowa County in southwestern Oklahoma...
East central Greer County in southwestern Oklahoma...
* Until 745 PM CDT.
* At 443 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is occurring
or is imminent.
* Some locations that will experience flooding include...
Altus, Hobart, Snyder, Blair, Olustee, Lone Wolf, Mountain Park,
Roosevelt, Gotebo, Martha, Headrick, Friendship, Cooperton, Altus
Air Force Base, Tom Steed Reservoir, Warren, Humphreys and
Altus-Lugert Lake.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3497 9933 3512 9903 3511 9881 3470 9883
3464 9904 3464 9910 3462 9908 3460 9916
3446 9924 3453 9945
$$
TL1 follow-up statement
807
WGUS74 KOUN 072159
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
459 PM CDT SUN OCT 7 2018
OKC055-065-075-080045-
/O.CON.KOUN.FF.W.0075.000000T0000Z-181008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson OK-Kiowa OK-Greer OK-
459 PM CDT SUN OCT 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN JACKSON...KIOWA AND EAST CENTRAL GREER COUNTIES...
At 445 PM CDT, emergency management reported flash flooding in
Altus, with multiple city streets closed due to high water. Up to
one and a half inches of rainfall has fallen in the past hour from
Altus...to Roosevelt...to Warren. Flash flooding is already
occurring or imminent.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3497 9933 3512 9903 3511 9881 3470 9883
3464 9904 3464 9910 3462 9908 3460 9916
3446 9924 3453 9945
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 4:04 PM CDT, 39 minutes earlier.
Area forecast discussion, Oct 7, 4:04 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Norman OK 404 PM CDT Sun Oct 7 2018 .DISCUSSION... A slow moving warm front will continue to lift across Central Oklahoma, as an upper long wave trough will continue to approach from the west. Rain showers behind the warm front will remain more scattered through this evening across southeast into portions of central Oklahoma. However the meridional flow aloft across western Oklahoma will maintain widespread showers and isolated thunderstorms across our west and into northwest Oklahoma through this evening. There is sufficient instability and marginal shear for a few of the stronger storms to become severe, especially this evening as a low level jet increases. A marginal risk is in place across most of our area, with winds and flooding as the main hazards. Meanwhile, moisture from a strengthening tropical cyclone in the Gulf of Mexico will continue to increase across the southern plains for the next couple of days. The increasing moisture will be interacting with the aforementioned upper trough as it starts digging into our area early this week, maintaining periods of showers and thunderstorms through at least Tuesday night. Flooding will also be a hazard, with another 2-3 inches expected in addition to todays rainfall. A cold front will begin moving through late Thursday, ending the rain and bringing in much unseasonably cooler air for the rest of the seven day period. By Friday, an upper short wave will bring back chances for rain into Saturday. However at this point, the atmosphere is expected to remain stable enough to inhibit any thunderstorm development. The rain chances also remain low, as sufficient moisture return is in question. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 77 67 73 / 70 50 80 90 Hobart OK 68 75 63 71 / 80 80 90 90 Wichita Falls TX 70 80 68 74 / 70 60 80 90 Gage OK 59 72 56 61 / 80 80 80 90 Ponca City OK 67 80 68 73 / 80 50 80 90 Durant OK 70 82 70 78 / 30 30 40 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044. TX...Flood Watch through Tuesday afternoon for TXZ083>089. && 25/68
Hazardous weather outlook, Oct 7, 12:37 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1237 PM CDT Sun Oct 7 2018 OKZ004>048-050>052-TXZ083>090-081745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1237 PM CDT Sun Oct 7 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Showers and scattered thunderstorms will continue across portions of Oklahoma and western north Texas through Monday morning. Some of the storms could become strong to severe this afternoon and evening with damaging wind gusts up to 65 mph, hail up to the size of quarters, and heavy rainfall. The most likely time for severe storms will be from 3 pm to 10 pm. .Heavy rain... Heavy rainfall is likely through tonight, which could lead to flooding, especially of low lying and poorly drained areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Chances for thunderstorms will continue across much of Oklahoma and north Texas through the middle of the week. Strong to severe storms will be possible at times, especially during the late afternoon and evening hours Monday and Tuesday. Large hail and damaging wind gusts will be the primary hazards with any severe storms. Heavy rainfall associated with the stronger storms could cause localized flooding. .Heavy Rain... Widespread moderate to heavy rainfall is likely through Tuesday, which could lead to flooding, especially of low lying and poorly drained areas. The prolonged period of moderate to heavy rains will likely also create elevated levels on mainstem rivers. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Oct 7, 3:14 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
314 PM CDT SUN OCT 7 2018
OKZ045-046-050-072045-
Love OK-Carter OK-Jefferson OK-
314 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and northeastern Jefferson Counties Until 345 PM CDT....
AT 312 PM CDT, a strong thunderstorm was located 7 miles east of
Grady, moving north-northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage and areas where water is
still high from heavy rainfall overnight...
LAT...LON 3400 9767 3429 9760 3429 9756 3431 9756
3423 9728 3394 9747
TIME...MOT...LOC 2012Z 200DEG 18KT 3405 9755
..speg.Special weather statement, Oct 7, 3:17 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
317 PM CDT SUN OCT 7 2018
OKZ036-TXZ085-072045-
Jackson OK-Wilbarger TX-
317 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Jackson and
northwestern Wilbarger Counties Until 345 PM CDT....
AT 317 PM CDT, a strong thunderstorm was located near Elmer, moving
northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3440 9947 3461 9940 3458 9917 3456 9918
3455 9918 3454 9919 3454 9920 3453 9920
3436 9936
TIME...MOT...LOC 2017Z 210DEG 16KT 3444 9939
..speg.Special weather statement, Oct 7, 3:33 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT SUN OCT 7 2018
OKZ018-024-072100-
Kingfisher OK-Canadian OK-
333 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher and
northern Canadian Counties Until 400 PM CDT....
AT 330 PM CDT, strong thunderstorms were along a line extending from
9 miles northeast of Geary to near Calumet, moving northeast at 35
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3559 9776 3547 9819 3574 9821 3576 9821
3593 9788
TIME...MOT...LOC 2030Z 243DEG 29KT 3570 9817 3558 9813
..speg.Special weather statement, Oct 7, 3:34 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 PM CDT SUN OCT 7 2018
OKZ034>037-072100-
Kiowa OK-Tillman OK-Greer OK-Jackson OK-
334 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Kiowa...northwestern
Tillman...northeastern Greer and eastern Jackson Counties Until 400
PM CDT....
AT 333 PM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Granite to Altus to 3 miles southwest of
Humphreys, moving northeast at 15 MPH.
HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts
to 50 MPH... Minor flooding in areas of poor drainage...
LAT...LON 3512 9931 3512 9908 3449 9899 3441 9932
3443 9933 3504 9942
TIME...MOT...LOC 2033Z 239DEG 14KT 3501 9934 3451 9927
..speg.Special weather statement, Oct 7, 4:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 421 PM CDT SUN OCT 7 2018 OKZ042-043-047-072145- Coal OK-Johnston OK-Pontotoc OK- 421 PM CDT SUN OCT 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...northeastern Johnston and southeastern Pontotoc Counties Until 445 PM CDT.... AT 419 PM CDT, a strong thunderstorm was located near Bromide, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3438 9650 3443 9657 3470 9651 3461 9624 TIME...MOT...LOC 2119Z 203DEG 21KT 3446 9650 ..speg.
Special weather statement, Oct 7, 4:33 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 433 PM CDT SUN OCT 7 2018 OKZ040-041-046-072200- Carter OK-Garvin OK-Murray OK- 433 PM CDT SUN OCT 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Carter...south central Garvin and west central Murray Counties Until 500 PM CDT.... AT 431 PM CDT, a strong thunderstorm was located near Pooleville, moving north at 20 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... LAT...LON 3435 9730 3437 9743 3461 9744 3457 9717 TIME...MOT...LOC 2131Z 195DEG 16KT 3441 9737 ..speg.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:12 PM CDT | Special Weather Statement | OUN | Carter | 33 min |
| Oct 6, 7:15 PM CDT | Special Weather Statement | OUN | Carter | 30 min |
| Oct 6, 7:29 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love, Murray | 46 min |
| Oct 6, 7:44 PM CDT | Areal Flood Advisory | OUN | Carter | 2 hr |
| Oct 6, 8:06 PM CDT | River Flood Warning | OUN | Cotton | 4 days |
| Oct 6, 8:08 PM CDT | River Flood Warning | OUN | Jackson, Kiowa, Tillman | 5 days |
| Oct 6, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall, Murray, Pontotoc | 48 min |
| Oct 6, 8:40 PM CDT | Special Weather Statement | OUN | Love | 35 min |
| Oct 6, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Johnston, Marshall, Murray and 1 more | 47 min |
| Oct 6, 10:01 PM CDT | Areal Flood Advisory | OUN | Bryan, Carter, Coal, Johnston, Love, Marshall and 1 more | 119 min |
| Oct 7, 12:12 AM CDT | Areal Flood Advisory | OUN | Carter, Jefferson, Love | 3 hr |
| Oct 7, 1:00 AM CDT | Areal Flood Advisory | OUN | Carter, Johnston, Love, Marshall, Murray | 3 hr |
| Oct 7, 4:15 AM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 3 hr |
| Oct 7, 4:33 AM CDT | Flash Flood Warning | OUN | Carter, Jefferson, Johnston, Love, Marshall, Murray | 4 hr |
| Oct 7, 7:49 AM CDT | Flash Flood Warning | OUN | Cotton | 3 hr |
| Oct 7, 7:56 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jefferson, Stephens | 3 hr |
| Oct 7, 9:00 AM CDT | River Flood Warning | OUN | Bryan | 45 hr |
| Oct 7, 9:47 AM CDT | River Flood Warning | OUN | Cotton, Jefferson, Tillman | 6 days |
| Oct 7, 9:47 AM CDT | River Flood Warning | OUN | Jefferson, Love | 4 days |
| Oct 7, 9:48 AM CDT | River Flood Warning | OUN | Love | 8 days |
| Oct 7, 9:49 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 47 hr |
| Oct 7, 11:07 AM CDT | Areal Flood Advisory | OUN | Greer, Harmon, Jackson | 3 hr |
| Oct 7, 12:45 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Jackson, Kiowa, Washita | 3 hr |
| Oct 7, 3:03 PM CDT | Special Weather Statement | OUN | Canadian | 27 min |
| Oct 7, 3:14 PM CDT | Special Weather Statement | OUN | Carter | 31 min |
| Oct 7, 3:17 PM CDT | Special Weather Statement | OUN | Jackson | 28 min |
| Oct 7, 3:33 PM CDT | Special Weather Statement | OUN | Canadian | 27 min |
| Oct 7, 3:34 PM CDT | Special Weather Statement | OUN | Kiowa | 26 min |
| Oct 7, 3:47 PM CDT | River Flood Warning | OUN | Major, Woods, Woodward | 4 days |
| Oct 7, 3:48 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 5 days |
| Oct 7, 3:49 PM CDT | River Flood Warning | OUN | Dewey, Major, Woodward | 5 days |
| Oct 7, 3:52 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Jackson, Kiowa, Tillman, Washita | 3 hr |
| Oct 7, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 39 min |
| Oct 7, 4:10 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Kingfisher, Washita | 3 hr |
| Oct 7, 4:21 PM CDT | Special Weather Statement | OUN | Coal | 24 min |
| Oct 7, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 48 min |
| Oct 7, 4:33 PM CDT | Special Weather Statement | OUN | Murray | 27 min |
| Oct 7, 4:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 44 min |
| Oct 7, 4:52 PM CDT | Special Weather Statement | OUN | Bryan | 23 min |
| Oct 7, 5:06 PM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 39 min |
| Oct 7, 5:15 PM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Murray | 2 hr |
| Oct 7, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 40 min |
| Oct 7, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 40 min |
| Oct 7, 5:50 PM CDT | Special Weather Statement | OUN | Logan | 25 min |
| Oct 7, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 36 min |
| Oct 7, 6:05 PM CDT | Special Weather Statement | OUN | Comanche | 25 min |
| Oct 7, 6:12 PM CDT | Flash Flood Warning | OUN | Caddo, Kiowa, Washita | 93 min |
| Oct 7, 6:12 PM CDT | Tornado Warning | OUN | Noble | 48 min |
| Oct 7, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 52 min |
| Oct 7, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 50 min |
| Oct 7, 6:32 PM CDT | Special Weather Statement | OUN | Hughes | 28 min |
| Oct 7, 6:41 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa | 64 min |
| Oct 7, 6:43 PM CDT | Areal Flood Advisory | OUN | Greer, Jackson, Kiowa | 62 min |
| Oct 7, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 22 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.